Charlotte’s Blog

For expert tips and advice about caregiving.
Supporting you with information you need.

Another Tylenol Caregiver Alert

Facebooklinkedinmail

Tylenol warning to caregiversI have asked our vice president for senior services, Steve Steiber, Ph.D. to share a guest posting about the recent news on prescribing combination medications including acetaminophen.  Dr. Steiber has two decades experience in pharmaceutical and medical device consulting prior to joining CCM about 8 years ago.  He reports:

            Let me start by saying very unequivocally that when taken as directed, Tylenol (acetaminophen) is a safe and effective analgesic.  That said, the US Food and Drug Administration (FDA) has recently asked healthcare professionals to stop prescribing prescription pain relievers that contain more than 325 mg of acetaminophen per dose.  The reason is very simply the potential for liver toxicity.  This is not news.  Medical providers have known for some time that acetaminophen in excess of 3,000 mgs a day can shut down the liver; some even place the bar lower at closer to 2,000 mgs.  This latter threshold may be most appropriate for older adults as their systems do not process chemicals out of their bodies as readily as younger bodies do.

            The most recent attention from the FDA is for the number of what are called combination medications – those that contain two or more active ingredients.  Acetaminophen is one of the more common additives to other pain medications, cold and flu medications or allergy medicine.  In fact,  – which contain Tylenol in addition to something else.  It is estimated that there are in excess of 70 medications that contain some amount of Tylenol in combination with something else.

            FDA has set the dose limit of acetaminophen very simply because there seems to be no evidence that doses in excess of 325 mgs does any more good than the lesser dose.  Although acetaminophen is classified along with drugs like naproxen or ibuprofen as non-steroidal anti-inflammatory drugs (NSAIDs), unlike these other two, it is a very weak anti-inflammatory.  In short, more is not necessarily more effective.  FDA’s action will have the most direct impact on some of the heavy hitters among pain medications, those also containing an opioid like codeine, hydrocodone or oxycodone.  In some of these mixtures, there is as much as a 750 mg dose of acetaminophen.  According to the FDA: “There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.”

FDA had asked that drug manufacturers comply with this request by January 14 of this year, but it would still be advisable if you are a caregiver to an older loved one on one of the affected medications that you read the label and the doctor’s recommended dose.  This will be particularly true of over the counter (OTC) medicines that contain acetaminophen as they are not covered by this action.

Please let Steve know if you have any questions about drugs, their side effects or the unique medical challenges faced by older adults or others with special needs.  Please email to: ssteiber@creativecaremanagement.com

Related posts:

Facebooklinkedin

0 Comments

Leave a reply

Your email address will not be published. Required fields are marked *

*